Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 13, NWS Corpus Christi, TX

April 3, 20204 counties in Texas

NWS Corpus Christi, TX issued this severe thunderstorm warning at Apr 3, 2020, 7:21 PM CDT for 4 counties in Texas. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2020, 7:21 PM CDT (00:21 UTC)
Expired
Apr 3, 2020, 8:00 PM CDT
In force
39 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Duval County, TX, La Salle County, TX, McMullen County, TX, Webb County, TX

The radar

The Laughlin AFB radar (KDFX), 163 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 7:58 PM CDTHAIL 1.2523 Ese Encinal, TXPUBLIC ESTIMATED LARGER THAN QUARTER SIZE HAIL. CAR GOT DENTED AND SIDE WINDOW BROKE.
Apr 3, 7:58 PM CDTHAIL 1.2523 Ese Encinal, TXTIME ESTIMATED FROM RADAR. PUBLIC ESTIMATED LARGER THAN QUARTER SIZE HAIL. CAR GOT DENTED AND SIDE WINDOW BROKE.
Apr 3, 8:06 PM CDTHAIL 1.7518 Wnw Freer, TXSOCIAL MEDIA POST REPORTED AT LEAST GOLF BALL SIZE HAIL, 1.75 INCHES IN DIAMETER ON HWY 44. PROVIDED VIDEO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 3:23 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 0.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2020-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2020-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1259 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
773 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

085 
WUUS54 KCRP 040021
SVRCRP
TXC131-283-311-479-040100-
/O.NEW.KCRP.SV.W.0013.200404T0021Z-200404T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Corpus Christi TX
721 PM CDT Fri Apr 3 2020

The National Weather Service in Corpus Christi has issued a

* Severe Thunderstorm Warning for...
  Northwestern Duval County in south central Texas...
  Northeastern Webb County in south central Texas...
  Southern La Salle County in south central Texas...
  Southwestern McMullen County in south central Texas...

* Until 800 PM CDT.

* At 720 PM CDT, a severe thunderstorm was located 8 miles south of
  Artesia Wells, or 8 miles northeast of Encinal, moving east at 30
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Encinal, Fort Ewell Site, Artesia Wells and Chaparral Wildlife
  Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2820 9946 2820 9940 2831 9939 2838 9880
      2811 9870 2785 9880 2802 9950
TIME...MOT...LOC 0020Z 271DEG 26KT 2816 9929 

HAIL...1.25IN
WIND...60MPH
 
$$

TC
1 follow-up statement
644 
WWUS54 KCRP 040035
SVSCRP

Severe Weather Statement
National Weather Service Corpus Christi TX
735 PM CDT Fri Apr 3 2020

TXC131-283-311-479-040100-
/O.CON.KCRP.SV.W.0013.000000T0000Z-200404T0100Z/
Duval TX-Webb TX-La Salle TX-McMullen TX-
735 PM CDT Fri Apr 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN DUVAL...NORTHEASTERN WEBB...SOUTHERN LA SALLE AND
SOUTHWESTERN MCMULLEN COUNTIES...

At 735 PM CDT, a severe thunderstorm was located 7 miles west of Fort
Ewell Site, or 14 miles northeast of Encinal, moving east at 30 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Encinal, Fort Ewell Site and Artesia Wells. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2838 9880 2811 9870 2785 9880 2799 9936
      2831 9933
TIME...MOT...LOC 0035Z 271DEG 26KT 2816 9917 

HAIL...2.00IN
WIND...60MPH
 
$$

TC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 6:45 PM CDT, 36 minutes earlier.

Area forecast discussion, Apr 3, 6:45 PM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
645 PM CDT Fri Apr 3 2020

.DISCUSSION...

00Z aviation discussion follows.

&&

.AVIATION...

Slow moving cold front is on track to reach VCT around 9 PM, and
CRP closer to 1 PM ahead of MVFR and eventually IFR to LIFR
ceilings. Expect scattered to numerous TS near and ahead of the
front, with potential for severe storms. Greatest severe threat
looks to favor LRD and COT before midnight. IFR ceilings or lower
should linger most/all of Saturday with some showers at times.

Lastly, the COT ASOS is not sending data due to faulty telephone
lines, so routine amendments will not be available until further
notice.

&&

.PREV DISCUSSION... /Issued 234 PM CDT Fri Apr 3 2020/

SHORT TERM (Tonight through Saturday Night)...

Latest SPC mesoanalysis shows MLCAPE values around 3000 J/kg over
the western Brush Country at this time. Convection has formed over
the Rio Grande plains into the Hill Country as the exit region of
the upper level jet moving out of northern Mexico approaches along
with lift associated with the cold front advancing south through
the Hill Country. Hi-res models continue show storms will move
southeast toward the coastal plains this evening as the cold front
continues to plunge south. Expect the front will be in the
northern Brush Country by early this evening, near a VCT-LRD line
around 03Z, and be near the coast around 08Z tonight. Threat for
severe will diminish 2-3 hours after frontal passage. Storms will
have the potential to produce large hail over the Brush Country
where instability is greater. Severe threat for hail and damaging
winds will exist all the way to the coast for this evening. High
moisture will be in place ahead of the front this evening with
precipitable water values around 1.8 inches. Some of the storms
could produce locally heavy rainfall (2-3 inches per hour). But
the activity should move at a sufficient pace as the front
continues to push through the region. With region currently in
drought status, soil should be able to absorb heavy rains.

Went with CONSShort for temperatures through the period as the
cold air mass will remain in place Saturday and Saturday night.
Warm air advection will increase above the shallow cold air mass
on Saturday as another in a series of short wave troughs in the
active subtropical flow moves across the region on Saturday. The
short wave trough will move northeast of the area Saturday night,
but low level warm air advection above the shallow cold air should
lead to scattered showers and isolated thunderstorms Saturday
night.

LONG TERM (Saturday night through Friday)...

A warm front will move into the area Sunday, returning onshore low,
warm temperatures, and moisture. A ridge of high pressure will build
over the Gulf of Mexico, while a trough of low pressure will develop
to the west. Several shortwaves will move across the area with this
set up, keeping slight chance to chance of showers and isolated
thunderstorms across the area for the week. PWATs will remain high,
between 1.5" to 2", through the period, so some moderate to heavy
rain showers are possible through the week. Another cold front looks
to push through the area by the end of the period, again increasing
chances for some PoPs.

MARINE...

The onshore flow will weaken tonight as a cold front moves through
South Texas and moves into the coastal waters before daybreak
Saturday. Scattered to numerous showers and thunderstorms will
arrive with the front late tonight. Showers and thunderstorms will
continue Saturday as the front moves through the coastal waters.
Moderate to strong northeast winds/SCEC conditions are expected
behind the front Saturday into Saturday night with SCA conditions
possible over the Gulf waters Saturday afternoon and evening.

Moderate to strong northeast winds are expected behind the front
Saturday night with Small Craft Exercise Caution conditions likely,
and Small Craft Advisory Conditions possible for Saturday night.
Weak to moderate onshore flow will return Sunday behind a warm
front. Showers and isolated thunderstorms will continue through most
of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    62  64  61  77  68  /  60  80  40  40  20
Victoria          56  61  58  76  67  /  70  80  60  50  20
Laredo            61  62  60  74  65  /  80  90  40  50  40
Alice             61  64  58  77  67  /  60  80  40  50  20
Rockport          62  65  63  77  70  /  50  80  40  40  20
Cotulla           56  60  57  75  65  /  80  80  30  50  30
Kingsville        63  66  60  78  68  /  60  80  40  50  20
Navy Corpus       64  66  64  77  71  /  50  80  40  40  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

MCZ/93...AVIATION
Hazardous weather outlook, Apr 3, 3:13 PM CDT, 4 hours 8 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Corpus Christi TX
313 PM CDT Fri Apr 3 2020

TXZ229>234-239>247-342>347-442-443-447-041200-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
313 PM CDT Fri Apr 3 2020

This hazardous weather outlook is for South Texas.

.DAY ONE...This afternoon and Tonight

There is a Slight risk of severe thunderstorms for all of south
Texas this afternoon through tonight except for the immediate
coastline where a Marginal risk for severe storms exists. Main
hazards from the severe thunderstorms will be large hail and
isolated severe wind gusts. An isolated tornado cannot be ruled
out for the Brush Country. Locally heavy rainfall is possible
tonight as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms are expected across south Texas Saturday.
Storms are not expected to become severe.

Isolated to scattered thunderstorms are expected Sunday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay reports of severe weather and
flooding while following local, state, and CDC guidelines. Use
hashtags #ccspotter and #txwx

GMZ230-235-250-255-270-275-041200-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
313 PM CDT Fri Apr 3 2020

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...This afternoon and Tonight

There is a Marginal risk of severe thunderstorms tonight. Storms
could produce wind gusts to 35 knots.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Small craft advisory conditions are possible Saturday afternoon
and evening.

Isolated to scattered thunderstorms will be possible over the
weekend into early next week.

TMT/LS

In the hours before

Special weather statement, Apr 3, 4:46 PM CDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
446 PM CDT Fri Apr 3 2020

TXZ229>231-032215-
Live Oak-McMullen-La Salle-
446 PM CDT Fri Apr 3 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LA SALLE...NORTHERN
MCMULLEN AND WEST CENTRAL LIVE OAK COUNTIES...

At 446 PM CDT, a strong thunderstorm was located near Cross, or 11
miles north of Tilden, moving northeast at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Tilden, Crowther, Cross and Zella.

If outdoors, consider seeking shelter inside a building.

LAT...LON 2864 9834 2861 9834 2863 9832 2855 9826
      2839 9874 2865 9889
TIME...MOT...LOC 2146Z 242DEG 15KT 2861 9862

TC
Local storm report, Apr 3, 5:38 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
538 PM CDT FRI APR 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             CALLIHAM                28.47N 98.36W
04/03/2020  E1.00 INCH       MCMULLEN           TX   EMERGENCY MNGR

&&

EMF
Special weather statement, Apr 3, 5:56 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
556 PM CDT Fri Apr 3 2020

TXZ239-032330-
Webb-
556 PM CDT Fri Apr 3 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WEBB COUNTY...

At 556 PM CDT, a strong thunderstorm was located 9 miles southeast of
Chupadera Ranch Airport, or 30 miles south of Carrizo Springs, moving
east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

This storm will remain over mainly rural areas of northwestern Webb
County.

LAT...LON 2817 10009 2820 9987 2820 9974 2797 9971
      2799 9999 2802 10001 2807 10002 2809 10005
      2810 10005 2812 10007
TIME...MOT...LOC 2256Z 270DEG 14KT 2809 9997

TC
Local storm report, Apr 3, 6:17 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
617 PM CDT FRI APR 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             2 NE SIMMONS            28.41N 98.28W
04/03/2020  E0.70 INCH       LIVE OAK           TX   PUBLIC

            TIME ESTIMATED FROM RADAR. VIDEO REPORTED
            INDICATING HAIL.

&&

EMF
Local storm report, Apr 3, 6:19 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
619 PM CDT FRI APR 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     TSTM WND GST     2 NE SIMMONS            28.41N 98.28W
04/03/2020  E60 MPH          LIVE OAK           TX   PUBLIC

            TIME ESTIMATED FROM RADAR. RV PARK REPORT
            ESTIMATED 50-60MPH WINDS.

&&

EMF
Special weather statement, Apr 3, 6:47 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
647 PM CDT Fri Apr 3 2020

TXZ229-239-040015-
Webb-La Salle-
647 PM CDT Fri Apr 3 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL WEBB AND
SOUTHWESTERN LA SALLE COUNTIES...

At 646 PM CDT, a strong thunderstorm was located near Chaparral
Wildlife Management Area, or 14 miles northwest of Encinal, moving
east at 30 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Encinal, Artesia Wells and Chaparral Wildlife Management Area.

LAT...LON 2820 9963 2820 9940 2836 9939 2837 9909
      2811 9905 2788 9925 2813 9966
TIME...MOT...LOC 2346Z 284DEG 25KT 2822 9947

TC

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 7:55 PM CDTSevere Thunderstorm WarningCRPDuval, La Salle, McMullen, Webb50 min
Apr 3, 8:15 PM CDTAreal Flood AdvisoryCRPMcMullen2 hr
Apr 3, 8:18 PM CDTSpecial Weather StatementCRPMcMullen27 min
Apr 3, 8:31 PM CDTSpecial Weather StatementCRPWebb44 min
Apr 3, 8:48 PM CDTSevere Thunderstorm WarningCRPLa Salle, Webb42 min
Apr 3, 8:49 PM CDTSpecial Weather StatementCRPWebb41 min
Apr 3, 8:51 PM CDTSpecial Weather StatementCRPMcMullen24 min
Apr 3, 9:03 PM CDTSpecial Weather StatementCRPDuval27 min
Apr 3, 9:29 PM CDTSevere Thunderstorm WarningCRPLa Salle, Webb61 min
Apr 3, 9:59 PM CDTAreal Flood AdvisoryCRPDuval2 hr
Apr 3, 10:11 PM CDTSpecial Weather StatementCRPLive Oak34 min
Apr 3, 10:25 PM CDTSpecial Weather StatementCRPJim Wells50 min
Apr 3, 10:28 PM CDTSevere Thunderstorm WarningCRPDuval, Webb32 min
Apr 3, 10:59 PM CDTSevere Thunderstorm WarningCRPDuval, Webb46 min
Apr 3, 11:39 PM CDTSpecial Weather StatementCRPSan Patricio36 min
Apr 4, 12:22 AM CDTAreal Flood AdvisoryCRPJim Wells, Live Oak, Nueces, San Patricio83 min
Apr 4, 1:25 AM CDTSpecial Weather StatementCRPDuval, Jim Wells35 min
Apr 4, 1:42 AM CDTSpecial Weather StatementCRPDuval48 min
Apr 4, 1:54 AM CDTSevere Thunderstorm WarningCRPDuval, Jim Wells51 min
Apr 4, 2:13 AM CDTAreal Flood AdvisoryCRPDuval, Webb2 hr
Apr 4, 2:24 AM CDTSpecial Weather StatementCRPBee36 min
Apr 4, 2:38 AM CDTSpecial Weather StatementCRPJim Wells52 min
Apr 4, 3:23 AM CDTSpecial Weather StatementCRPWebb52 min
Apr 4, 4:00 AM CDTSmall Craft AdvisoryCRP31 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.